Texas, 2012

Heavy Snow in Texas, January 9 to 10, 2012

January 9 to 10, 2012 · NWS MAF · 21 events in 19 counties and zones

An upper level storm system moved over west Texas, and along with high amounts of moisture in the atmosphere, created heavy snowfall over much of the region.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level storm system moved over west Texas, and along with high amounts of moisture in the atmosphere, created heavy snowfall over much of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 8, 10:09 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Jan 8, 10:09 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1009 PM CST SUN JAN 8 2012

.DISCUSSION...

SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...

CONDITIONS ARE QUICKLY DETERIORATING AS AN UPPER TROUGH OVER NE
SONORA APPROACHES SE NM/WEST TEXAS...AND WILL RESULT IN A
POTENTIALLY SIGNIFICANT WINTER EVENT FOR THE REGION. FOR AVIATION
PURPOSES...CIGS ARE CURRENTLY VFR AT ALL BUT KMAF...WHICH IS
MVFR...BUT CONTINUE TO DETERIORATE UNDER INCREASING ISENTROPIC
LIFT AND LARGE-SCALE ASCENT AS THE TROUGH MOVES IN. FORECAST
SOUNDINGS SUGGEST CIGS/VSBYS WILL BOTTOM OUT AT MVFR/IFR...EXCEPT
TEMPO LIFR DURING THE HEAVIER SNOW BURSTS. TIMING OF IMPROVING
CONDITIONS WILL BE TRICKY...AS MODELS DISAGREE ON HOW FAST TO MOVE
THE TROUGH THRU THE AREA. THE LATEST NAM AND GFS ARE IN A LITTLE
BETTER AGREEMENT...AND SLIGHTLY FASTER THAN THE ECMWF AND CMC.
WE/LL CONTINUE W/THE SLIGHTLY SLOWER-THAN-GFS NAM. THIS SHOULD
RESULT IN CIGS/VSBYS IMPROVING TO VFR BY 06Z TUESDAY AT KCNM/KPEQ/KHOB
AS SFC FLOW BACKS TO THE WEST...MVFR AT KINK...AND IFR AT KMAF/KFST.

&&

.PREV DISCUSSION... /ISSUED 913 PM CST SUN JAN 8 2012/

UPDATE...

UPDATED DISCUSSION TO CORRECT SNOWFALL RECORD.

DISCUSSION...
RADAR STARTING TO PICK UP LIGHT RETURNS FROM GDP TO FT. DAVIS AS
PRECIPITATION HAS BEGUN... CURRENT FORECAST LOOKS ON TRACK.  THE
RECORD SEASONAL SNOWFALL FOR MIDLAND TEXAS WAS 13.9 INCHES IN
1946-47.

PREV DISCUSSION... /ISSUED 503 PM CST SUN JAN 8 2012/

DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

AVIATION...

CONDITIONS WILL QUICKLY DETERIORATE OVER THE NEXT FEW HRS AS AN
UPPER TROUGH OVER SE AZ APPROACHES SE NM/WEST TEXAS...RESULTING IN
A POTENTIALLY SIGNIFICANT WINTER EVENT FOR THE REGION. FOR
AVIATION PURPOSES...CIGS/VSBYS ARE EXPECTED TO DETERIORATE UNDER
WEAK ISENTROPIC LIFT AND LARGE-SCALE ASCENT AS THE TROUGH MOVES
IN. FORECAST SOUNDINGS SUGGEST CIGS/VSBYS WILL BOTTOM OUT AT
MVFR/IFR...EXCEPT TEMPO LIFR DURING THE HEAVIER SNOW BURSTS. TIMING
OF IMPROVING CONDITIONS WILL BE TRICKY...AS MODELS DISAGREE ON HOW
FAST TO MOVE THE TROUGH THRU THE AREA. AS WITH THE LAST SNOW
EVENT...THE GFS IS FASTEST...THE CMC SLOWEST...AND THE NAM/ECMWF A
HAPPY MEDIUM. PAST PERFORMANCE SUGGESTS STICKING TO THE SLOWER
SOLUTIONS...SO THE GFS WANTS TO BEGIN MOPPING THINGS UP TOO
QUICKLY...WHILE THE OTHER MODELS KEEP THINGS SOCKED IN THRU 00Z
TUESDAY. TERMINALS WILL BE LUCKY TO SEE IMPROVEMENTS IN CIGS/VSBYS
TO IFR BY THE END OF THE FCST PD.

PREV DISCUSSION... /ISSUED 307 PM CST SUN JAN 8 2012/

DISCUSSION...
A SIGNIFICANT WINTER WEATHER EVENT IS EXPECTED TO IMPACT THE MAF CWA
STARTING LATE TONIGHT. AN UPPER LEVEL LOW IS SLOWLY DIGGING SOUTHEAST
AND IS CENTERED NEAR SE AZ AND SW NM. THIS LOW WILL SLOWLY PROPAGATE
SOUTH AND EAST AND IMPACT THE CWA AFTER 00Z. MODELS CONTINUE TO BE
IN GOOD AGREEMENT WITH TRACK OF THE UPPER LEVEL LOW. AGAIN...DECIDED
TO GO WITH A NAM/GFS/ECMWF BLEND WITH LEANING MORE TOWARDS THE
NAM.

THE STORM SYSTEM IS EXPECTED TO START AS RAIN. THE TRANSITION TIME
FROM RAIN TO SNOW FOR THE HIGHER ELEVATION IN SOUTHEAST NEW MEXICO
AND WEST TEXAS AND AND FOR FAR NORTHERN LEA COUNTY IN SE NM WILL BE
BY 06Z. CAA WILL SLOWLY MOVE SOUTH AND EAST AND SLOWLY TRANSITION
THE RAIN TO SNOW. THE TRANSITION TIME FOR RAIN TO SNOW IN THE
SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS AND THE PERMIAN
BASIN WILL BE FROM 11 TO 12Z...AND LOWER TRANS PECOS AND SOUTHWARD
WILL BE BY 16Z. THE NAM IS FASTER WITH THE CAA MOVING INTO THE
REGION THAN THE GFS AND ECMWF...AND BELIEVE THE NAM HAS A BETTER
HANDLE ON THE CAA AND LEANED MORE TOWARD PRECIP TYPE WITH THE NAM.

MODELS ARE INDICATING GREATER AMOUNTS OF MOISTURE THAN PREVIOUS
MODELS RUNS...SO OVERALL RAIN AND SNOWFALL TOTAL ACCUMULATIONS HAVE
BEEN INCREASED. WITH STRONG INSTABILITY OVER THE AREA...CONVECTIVE
SNOW BANDS ARE POSSIBLE AND ISOLATED THUNDER HAS BEEN ADDED TO THE
FORECAST. AREAS OF CONVECTIVE BANDING COULD LEAD TO ISOLATED AMOUNTS
UP TO 10 INCHES. OVERALL SNOW ACCUMULATIONS FOR THE THIS SYSTEM WILL
RANGE FROM 3 TO 7 INCHES WITH LOCALIZED 10. KEPT CURRENT HAZARDS THE
SAME...CONFIDENCE IS MEDIUM TO LOW WITH SRN COUNTIES WITHIN THE WSW
AS THE TRANSITION FROM RAIN TO SNOW COULD BE LATER THAN THOUGHT...BUT
DUE TO A HIGH END EVENT HAVE LEFT WSW AS IS.

MODEL CONSENSUS IS THAT 5H LOW WILL GO JUST S OF KMAF MONDAY NIGHT
AROUND 03Z. AS SUCH WRAP AROUND PRECIP WILL STILL PERSIST EVEN THRU
THE NIGHT INTO MONDAY MORNING. ADDITIONAL AMOUNTS UP 3 INCHES WILL
BE POSSIBLE INTO THE NIGHT ACRS THE PB ESPECIALLY E OF A GENERAL
LINE FROM SEMINOLE TO MIDLAND TO ST. LAWRENCE. WINTER STORM
WARNING WILL EXTEND INTO MONDAY NIGHT IN THE E. FARTHER S WHERE
THE ADVISORY IS IN EFFECT SNOW WILL STILL BE POSSIBLE UNTIL AROUND
MIDNIGHT. WITH SO MUCH SNOW COVER ON THE GROUND TUE IT WILL BE A
COLD DAY AND WILL CONTINUE TO UNDERCUT MOS...NAM12 SFC TEMPS ARE
MORE REALISTIC BUT PROBABLY STILL TO WARM IN THE W. NW MID LEVEL
FLOW THRU REST OF THE WORK WEEK... EXCEPT WED WHICH WILL BE THE
WARMEST DAY OF THE FORECAST CYCLE. COLD AIR RE-ENFORCED WED
EVENING WHEN DEEPENING MID LEVEL TROF FROM NRN PLAINS INTO THE
UPPER MIDWEST DRIVES FRONT S. MID LEVEL TROF HAS DAMPENED THURSDAY
AND HAVE DOWN-PLAYED POPS. A SRN STREAM SHRTWV TROF MAY NEAR SAT
ACRS THE S...LITTLE CHANGE FOR NOW.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING UNTIL 11 PM MST MONDAY FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

     WINTER STORM WARNING UNTIL 5 PM MST MONDAY FOR THE FOLLOWING
     ZONES... EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

TX...WINTER STORM WARNING UNTIL MIDNIGHT CST MONDAY NIGHT FOR THE
     FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAWSON...
     ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...
     MIDLAND...MITCHELL...PECOS...REAGAN...SCURRY...UPTON...
     WARD...WINKLER.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST MONDAY FOR THE FOLLOWING
     ZONES... BIG BEND AREA...MARFA PLATEAU.

     WINTER STORM WARNING UNTIL 6 PM CST /5 PM MST/ MONDAY FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN
     AND HIGHWAY 54 CORRIDOR.

&&

44
Hazardous weather outlook, Jan 8, 5:06 PM CST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
506 PM CST SUN JAN 8 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
506 PM CST SUN JAN 8 2012 /406 PM MST SUN JAN 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR MUCH OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO FROM LATE TONIGHT THROUGH EARLY MONDAY
EVENING.

SNOW CHANCES WILL INCREASE OVER SOUTHEASTERN NEW MEXICO SOUTH ACROSS
THE BIG BEND OF WEST TEXAS LATE TONIGHT. HEAVY SNOWS WILL DEVELOP
OVER THE GUADALUPE AND DAVIS MOUNTAINS LATE TONIGHT...WITH HEAVY
SNOWS SPREADING EAST ACROSS THE WESTERN PERMIAN BASIN OF WEST
TEXAS BY SUNRISE MONDAY.  A WINTER STORM WARNING IS IN EFFECT FROM
LATE TONIGHT THROUGH EARLY MONDAY EVENING FOR MUCH OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SIGNIFICANT SNOWFALL WILL CONTINUE ACROSS WEST TEXAS AND SOUTHEASTERN
NEW MEXICO MONDAY AND MONDAY NIGHT. THE SNOW WILL END FROM WEST TO
EAST LATE MONDAY NIGHT INTO TUESDAY MORNING. TOTAL SNOWFALL
ACCUMULATIONS OF EIGHT INCHES OR GREATER ARE LIKELY OVER THE NORTHERN
TWO THIRDS OF THE PERMIAN BASIN AS WELL AS OVER THE GUADALUPE AND
DAVIS MOUNTAINS. SNOWFALL AMOUNTS OF FOUR TO EIGHT INCHES ARE LIKELY
OVER ALL OF SOUTHEASTERN NEW MEXICO EAST TO THE WESTERN LOW ROLLING
PLAINS OF WEST TEXAS...AND SOUTH ACROSS THE STOCKTON PLATEAU.
LOCALIZED SNOW ACCUMULATIONS UP TO TEN INCHES OR MORE ARE POSSIBLE.

OVER THE BIG BEND OF WEST TEXAS...SNOW ACCUMULATIONS OF ONE TWO THREE
INCHES ARE POSSIBLE. A WINTER WEATHER ADVISORY IS IN EFFECT FOR
THIS AREA FROM 6 PM CST SUNDAY EVENING THROUGH 6 AM CST MONDAY MORNING.

THIS DANGEROUS WINTER STORM WILL PRODUCE HAZARDOUS DRIVING
CONDITIONS. SLICK AND HAZARDOUS ROADS CAN BE EXPECTED LATE TONIGHT
ACROSS THE GUADALUPE MOUNTAINS...ACROSS THE PERMIAN BASIN AND UPPER
TRANS PECOS BY SUNRISE...AND EAST INTO THE WESTERN LOW ROLLING PLAINS
BY LATE MORNING. ACCUMULATING SNOWS ON ROAD SURFACES...ESPECIALLY
ON BRIDGES AND OVERPASSES... WILL CREATE TREACHEROUS DRIVING CONDITIONS.
BURSTS OF HEAVY SNOW... PERHAPS AT TIMES ACCOMPANIED BY THUNDER...ARE
LIKELY MONDAY. IN THESE BURSTS...SNOWFALL RATES OF OVER TWO INCHES
PER HOUR WILL CAUSE VISIBILITIES TO LOWER TO BELOW A QUARTER OF A
MILE.

LASTLY...HEAVY WET SNOWFALL MAY ACCUMULATE ON POWER LINES AND
LIMBS OF NEARBY TREES...AND MAY RESULT IN SCATTERED POWER OUTAGES
MONDAY. SNOW LOADING ON LARGE ROOFS...SUCH AS CAN BE FOUND ON
WAREHOUSES AND LARGE RETAIL STORES...COULD RESULT IN STRUCTURAL
FAILURE.

THE THREAT OF HEAVY SNOWS WILL END FROM WEST TO EAST MONDAY EVENING
AS THE PARENT UPPER LEVEL STORM SYSTEM MOVES OFF TO THE EAST. LIGHT
SNOW IS EXPECTED TO TAPER OFF OVER SOUTHEASTERN NEW MEXICO LATE
MONDAY NIGHT...BEFORE SUNRISE OVER THE PERMIAN BASIN...AND AFTER
DAYBREAK ACROSS THE WESTERN LOW ROLLING PLAINS.

UNDER CLEARING SKIES...TEMPERATURES WILL WARM ABOVE FREEZING
TUESDAY...AND THE SNOW WILL MELT A BIT. TEMPERATURES TUESDAY
NIGHT...HOWEVER...WILL FALL BELOW FREEZING OVER A LARGE PART OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO. REMAINING SNOWPACK ON
ROAD SURFACES...ALONG WITH WATER FROM THE MELTED SNOW...WILL
REFREEZE...AND PATCHES OF BLACK ICE ARE EXPECTED TO DEVELOP
TUESDAY NIGHT...CONTINUING THE THREAT OF DANGEROUS DRIVING
CONDITIONS.

FOR WEDNESDAY THROUGH SATURDAY...THE PROBABILITY OF HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heavy snow. Local standard time, as filed.

Heavy Snow, Andrews

When
January 9, 1:55 AM CST to 7:55 PM CST
Where
Andrews forecast zone
Reported by
Trained Spotter
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

Five inches of snowfall reported in Andrews.

Heavy Snow, Gaines

When
January 9, 1:55 AM CST to January 10, 2:30 AM CST
Where
Gaines forecast zone
Reported by
Public
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

A total of 9 inches of snowfall was reported in Seminole.

Heavy Snow, Loving

When
January 9, 4:30 AM CST to 6:00 PM CST
Where
Loving forecast zone
Reported by
Public
Coordinates
31.849, -103.580 (the zone’s center; the record gives no point)

A total of 6-7 inches was estimated over notheastern Loving County.

Heavy Snow, Midland

When
January 9, 4:48 AM CST to January 10, 2:05 AM CST
Where
Midland forecast zone
Reported by
NWS Employee
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Four inches of snow reported in Midland. The total was up to 5 inches at 1400 CST.

Heavy Snow, Ector

When
January 9, 4:54 AM CST to 7:57 PM CST
Where
Ector forecast zone
Reported by
COOP Observer
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Estimated 4 inches of snowfall by 1200 CST, but the total snowfall was 6 inches by 1420 CST.

Heavy Snow, Pecos

When
January 9, 5:00 AM CST to 7:44 PM CST
Where
Pecos forecast zone
Reported by
COOP Observer
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Five inches of snow reported in Fort Stockton.

Heavy Snow, Midland

When
January 9, 5:00 AM CST to January 10, 2:30 AM CST
Where
Midland forecast zone
Reported by
Trained Spotter
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Six inches of snowfall reported in Greenwood, or 10.8 miles east of Midland. A total of 10.1 inches was reported by 0545 CST on 1/10/12 in Greenwood.

Heavy Snow, Martin

When
January 9, 5:00 AM CST to January 10, 2:30 AM CST
Where
Martin forecast zone
Reported by
Public
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

A total of 9-10 inches of snowfall was estimated over Martin County.

Heavy Snow, Crane

When
January 9, 5:00 AM CST to January 10, 1:00 AM CST
Where
Crane forecast zone
Reported by
Public
Coordinates
31.429, -102.516 (the zone’s center; the record gives no point)

A total of 8-9 inches of snowfall was estimated over northern Crane County.

Heavy Snow, Upton

When
January 9, 5:00 AM CST to January 10, 1:00 AM CST
Where
Upton forecast zone
Reported by
Public
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

A total of 8-9 inches of snowfall was estimated over northern Upton County.

Heavy Snow, Ward

When
January 9, 5:00 AM CST to 6:00 PM CST
Where
Ward forecast zone
Reported by
Public
Coordinates
31.510, -103.102 (the zone’s center; the record gives no point)

A total of 8-9 inches of snowfall was estimated in eastern Ward County.

Heavy Snow, Borden

When
January 9, 5:00 AM CST to January 10, 3:00 AM CST
Where
Borden forecast zone
Reported by
Public
Coordinates
32.744, -101.432 (the zone’s center; the record gives no point)

A total of 6-7 inches of snowfall was estimated over southwestern Borden County.

Heavy Snow, Winkler

When
January 9, 5:11 AM CST to 6:32 PM CST
Where
Winkler forecast zone
Reported by
Emergency Manager
Coordinates
31.850, -103.048 (the zone’s center; the record gives no point)

Five and two tenths of an inch of snowfall reported in Kermit.

Heavy Snow, Dawson

When
January 9, 5:30 AM CST to January 10, 3:00 AM CST
Where
Dawson forecast zone
Reported by
Public
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

A total of 7-9 inches of snowfall was estimated over southwestern Dawson County.

Heavy Snow, Reeves County and Upper Trans Pecos

When
January 9, 5:30 AM CST to 6:30 PM CST
Where
Reeves County and Upper Trans Pecos forecast zone
Reported by
Public

A total of 4-5 inches of snowfall was estimated over eastern Reeves County.

Heavy Snow, Glasscock

When
January 9, 9:00 AM CST to January 10, 2:00 AM CST
Where
Glasscock forecast zone
Reported by
Public
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

A total of 8-10 inches of snowfall was estimated in western Glasscock County.

Heavy Snow, Howard

When
January 9, 9:30 AM CST to January 10, 2:30 AM CST
Where
Howard forecast zone
Reported by
Public
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

A total of 4 inches of snowfall was estimated in Big Spring.

Heavy Snow, Reagan

When
January 9, 9:35 AM CST to January 10, 1:15 AM CST
Where
Reagan forecast zone
Reported by
COOP Observer
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

A total of 7 inches of snow fell in northeastern Reagan county, approximately 25 miles north-northeast of Big Lake.

Heavy Snow, Mitchell

When
January 9, 10:30 AM CST to January 10, 1:30 AM CST
Where
Mitchell forecast zone
Reported by
Public
Coordinates
32.306, -100.921 (the zone’s center; the record gives no point)

A total of 4 inches of snowfall was estimated in northeastern Mitchell County.

Heavy Snow, Scurry

When
January 9, 10:35 AM CST to January 10, 2:00 AM CST
Where
Scurry forecast zone
Reported by
Public
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

A total of 4 inches of snowfall was estimated over southwestern Scurry County.

Heavy Snow, Midland

When
January 9, 10:48 AM CST to January 10, 2:05 AM CST
Where
Midland forecast zone
Reported by
NWS Employee
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

A total of 10.6 inches of snow fell at the NWS Midland office.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356054, 356149, 356166, 356051, 356140, 356049, 356053, 356147, 356155, 356161, 356167, 356171, 356050, 356148, 356168, 356146, 356150, 356145, 356152, 356151, 356142.